Wyoming, 2023

Hail in Wyoming, May 9, 2023

May 9, 2023 · NWS CYS · 5 events in 2 counties and zones

Scattered strong to locally severe thunderstorms developed across far southeast Wyoming during the early evening hours on 5/9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered strong to locally severe thunderstorms developed across far southeast Wyoming during the early evening hours on 5/9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 10:50 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, May 9, 10:50 AM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1150 AM MDT Tue May 9 2023

.SHORT TERM...(Today and tonight)
Issued at 502 AM MDT Tue May 9 2023

Currently, a few storms linger on radar across the northern
portions of the CWA thanks to a small shortwave disturbance passing
overhead. These will likely dissipate and/or exit the CWA by
daybreak. Cannot rule out some pesky low stratus early this morning
along the Interstate-80 corridor from Cheyenne to Sidney as weak
south-southeast flow further moistens the low-levels. Aside from
that, expect a rather quiet Tuesday morning before the next round of
storms initiate later this afternoon.

Tuesday afternoon marks the start of an active week. SPC continues
to hold on to a marginal risk for severe storms for areas east of
Interstate-25. However, most Hi-Res models advertise a relatively
tame afternoon with only a few storms developing off the Laramie
Range and pushing eastward into Nebraska. Nonetheless, there is
still the potential for strong to severe storms this afternoon and
evening. Models show afternoon dewpoints in the 40s in the panhandle
with steep 700-500 mb lapse rates. RAP soundings show good
instability over the panhandle as well with 1200 to 2000 J/kg of
MUCAPE. This along with decent shear could be enough to see a few
strong or severe storms. Exact timing of storms is still a little
tricky as Hi-Res models show the typical Laramie Range convergence
zone developing at different times during the afternoon. Regardless,
mid-afternoon through the evening hours looks like the best time to
see the strongest storms. Main impacts with these storms will
likely be strong, gusty winds and hail. It is worth noting that the
Fv3 is a bit of an outlier among the Hi-Res models as it shows an
MCS-like feature developing in northeastern Colorado and moving
east into Nebraska. This solution impacts the southern Nebraska
panhandle into the overnight hours.

Wednesday will be even more active as a Pacific system moves onshore
and into the desert southwest. This will cause low-level winds late
Tuesday night and early Wednesday morning to turn more east to
southeasterly, advecting moisture into the area. Fog and/or low
stratus looks increasingly likely through mid-morning on Wednesday.
Model soundings even show saturated profiles at and just above the
surface for most of western Nebraska and far southeast Wyoming. This
leads to a capping inversion which could increase CIN and limit
convection, although this looks increasingly less likely. The strong
dynamic forcing associated with this system should be more than
sufficient to erode the cap by early to mid-afternoon. Severe
thunderstorms will be likely Wednesday afternoon and evening. The
ingredients are there, including unseasonably moist low-levels,
MLCAPE values between 1500 and 2500 J/kg, ample 0-6 km shear, and
good 0-3 km SRH. This set-up allows for all possible severe weather
hazards, including large hail, damaging winds, heavy rain, and
potentially some organized, rotating updrafts that could produce
a few isolated tornadoes. Early convection will likely be discrete
cells, leading to more of a hail threat. As convection becomes
more widespread, Hi-Res models are showing a more organized line
of storms developing which will lead to more of a wind threat
during the evening hours. However, due to the nature of this
system its possible that convection initially forms as more of a
squall line with damaging winds. Those in the area should
continuously check back for updates on this potential severe
weather event.

.LONG TERM...(Thursday - Monday)
Issued at 502 AM MDT Tue May 9 2023

An extremely complicated forecast scenario will evolve through the
extended forecast period as a large-scale Rex Block pattern begins
to evolve through the weekend and into next week. The overall flow
pattern will become quite stagnant as limited steering flow should
keep much of the central US under the influence of the large upper
low for several days until its eventual demise at some point later
this weekend. By early next week, numerous short wave disturbances
will pivot around a building high-amplitude ridge over the western
CONUS, each drifting across the CWA before under-cutting the ridge
and retrograding back into the Pacific, before repeating the treck
across Canada and eventually south again across the High Plains of
the US. In short, expect a rather cool & stormy weather pattern as
we head through this forecast period w/ very low confidence beyond
Thursday and Friday.

The GFS/ECMWF are in excellent agreement early in the period, with
a large Colorado Low drifting slowly northeastward across the High
Plains. An impressive TROWAL will set the stage for what may be an
extensive deformation precipitation shield, most likely being rain
given the substantial fetch of warm and moist air originating from
the Gulf of Mexico. The only exceptions may be the highest terrain
of the Snowy and Sierra Madre mountain ranges. Deep synoptic over-
running/isentropic upglide combined with the extended fetch of low
level moist southeasterly upslope flow, suggests widespread & very
persistent precipitation. Climatologically speaking, this air mass
will be unseasonably moist with PWATs of 0.5-0.8 inch being in the
upper 99th percentile for any time of year, much less in early May
in this region. IVTs are at/near are climatological maximum across
northeastern Colorado with associated vectors oriented from south-
north and parallel to the Rockies. This persistent conveyor of low
and mid level moisture, coupled with limited H5 flow suggests very
slow moving thunderstorms w/ persistent moderate to heavy rainfall
that this region is not particularly accustomed to. Ensemble means
from both the GFS and ECMWF for accumulated QPF remain over 1 inch
with an alarming number of members showing 2 to 4 inches of QPF at
Cheyenne and Chadron. While H7 temperatures falling to 0 to -2 deg
C over western areas should force snow levels down to around 8k ft
in the Snowys and Sierra Madres, precipitation of any kind is most
definitely not a good thing as many mountain streams have begun to
run high with Spring snow melt, and also there is still at least a
small chance that we may still have rain on snow w/the excessively
moist air mass limiting cooling even in the high country. Concerns
are certainly elevated for a widespread flooding event. Latest WPC
Outlook places much of the area in a SLGT Risk for excessive rain-
fall, but would not be shocked if this gets escalated to MDT for a
portion of the CWA as it gets closer.

As previously mentioned, the culprit upper-level low will not move
particularly quickly which should keep southeast Wyo & the western
Neb Panhandle in the favorable synoptic regime for quite some time
w/ enhanced potential for widespread moderate to heavy rain likely
to persist through at least Friday night or early Saturday, before
the upper low finally begins to fill as suggested by the consensus
of medium range deterministic and ensemble guidance. Still though,
wrap-around moisture will keep things extremely unsettled thru the
majority of the weekend. Looking into next week, daily chances for
showers and storms appear probable as several short waves continue
to drift across the region courtesy of a classic Rex block setting
up across the western US.

&&

.AVIATION...(For the 18Z TAFS through Wednesday morning)
Issued at 1145 AM MDT Tue May 9 2023

Primary forecast concern for Aviation will be the timing and
location of convection across most of the forecast area. A few
different windows for strong thunderstorms are expected through
Wednesday morning as the strong Pacific system moves onshore across
California today and gradually moves into the Four Corners region
tonight. Ahead of this main storm, several upper level disturbance
will likely result in showers and thunderstorms through tonight.
Once the thunderstorms have diminished or pushed into central
Nebraska/South Dakota, low clouds and fog are expected mainly over
KCYS, KSNY, KAIA, and possibly KBFF and KCDR towards 12z Wednesday.

HAZARDS/WEATHER TRENDS: VFR conditions are expected to prevail
through 03z with the 2nd round of thunderstorms forecast to develop
over the central Laramie Range by 21z this afternoon, possibly
impacting KBFF, KAIA, and KCDR. Strong thunderstorms are then
looking more likely further south overnight with the 3rd round,
possibly as late as 09z Wednesday...impacting KSNY, KCYS, and
possibly KAIA. Gusty winds, very heavy rainfall, and severe
turbulence possibly near any thunderstorms through tonight.

After 08z to 10z, LIFR conditions are expected in fog and low CIGS
at all western Nebraska terminals in addition to KCYS. Low CIGS may
just barely miss KLAR, but it may be close and may need to add to
the 00z or 06z TAF later today.

&&

.FIRE WEATHER...
Issued at 502 AM MDT Tue May 9 2023

Fire weather concerns will remain minimal throughout the week due to
an incoming Pacific system that is expected to bring widespread
heavy rain to the region Wednesday night through Friday. Minimum RHs
will be in the 15 to 20 percent range for much of the area today,
however increased moisture this afternoon will lead to the
possibility of scattered showers and thunderstorms. Thunderstorms
will likely contain gusty and erratic winds. After today, fire
weather concerns will diminish thanks to incoming mountain
snowfall and widespread heavy rain and thunderstorms.

&&

.HYDROLOGY...
Issued at 502 AM MDT Tue May 9 2023

River levels are expected to stay below flood stage through Tuesday.
May see an uptick in flows early Wednesday morning since Tuesday
will be quite mild, leading to high elevation snowmelt and increased
runoff into rivers and streams. Hydrology concerns increase
Wednesday night and into the end of the week as a Pacific storm
system moves into the central Rockies. This system is progged to
bring widespread heavy rainfall to the area during this time.
Stream and river flooding could become an issue, mainly for the
Little Snake, Laramie, Medicine Bow, and potentially even the North
Platte in Carbon County. Besides river flooding, rain on snow in the
mountains could also pose a flooding and increased runoff risk.
Lastly, the prolonged heavy rain could lead to areal flooding and
ponding of water across the CWA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...SF
LONG TERM...CLH
AVIATION...TJT
FIRE WEATHER...SF
HYDROLOGY...SF
Hazardous weather outlook, May 9, 1:43 PM MST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
243 PM MDT Tue May 9 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-102045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
243 PM MDT Tue May 9 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated strong to severe thunderstorms are possible in far
southeast Wyoming and western Nebraska. Hail over 1 inch and wind
gusts over 60 mph will be the primary threats with any storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Severe thunderstorms are expected on Wednesday developing first in
the higher terrain of southeast Wyoming. Additional thunderstorms
are expected during the later afternoon and evening especially
over southeast Wyoming and western Nebraska. Large hail over 1
inch, wind gusts over 60 mph, and a tornado or two will be
possible with any of the stronger storms.

.Spotter information statement...
Spotters are encouraged to report any wind, hail or tornadoes to
the National Weather Service.

In the hours before

Special weather statement, May 9, 1:18 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
218 PM MDT Tue May 9 2023

WYZ117-118-092100-
Central Laramie County WY-South Laramie Range Foothills WY-
218 PM MDT Tue May 9 2023

...A strong thunderstorm will impact portions of north central
Laramie County through 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 17 miles north of Cheyenne, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 30 and
31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4133 10480 4143 10489 4159 10468 4139 10451
TIME...MOT...LOC 2018Z 235DEG 19KT 4140 10481

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, May 9, 1:29 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Tue May 9 2023

WYZ107-108-092115-
East Platte County WY-Goshen County WY-
229 PM MDT Tue May 9 2023

...A strong thunderstorm will impact portions of southern Goshen and
southeastern Platte Counties through 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Slater, or 23 miles southeast of Wheatland, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yoder, Veteran and Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4168 10461 4177 10479 4221 10464 4199 10412
TIME...MOT...LOC 2029Z 206DEG 40KT 4181 10464

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, May 9, 1:46 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Tue May 9 2023

WYZ108-118-119-092115-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
246 PM MDT Tue May 9 2023

...A strong thunderstorm will impact portions of south central Goshen
and northeastern Laramie Counties through 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Hillsdale, or 18 miles northeast of Cheyenne,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 10466 4145 10469 4173 10445 4131 10429
TIME...MOT...LOC 2046Z 264DEG 24KT 4136 10459

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wills

The radar

The Cheyenne radar (KCYS), 36 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Laramie

When
May 9, 2:02 PM MST
Where
Laramie County, 8.72 mi WSW of Gun Barrel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -104.490

A trained spotter located 9 miles southwest of Gun Barrel reported a large amount of hail, with the largest stones being quarter sized.

Hail, Laramie

When
May 9, 6:30 PM MST
Where
Laramie County, 0.52 mi W of Albin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.420, -104.110

A trained weather spotter reported dime to quarter sized hail in Albin.

Hail, Laramie

When
May 9, 7:30 PM MST
Where
Laramie County, 1.7 mi WSW of Meriden
Measured
1 in hail
Reported by
Public
Coordinates
41.530, -104.350

Social media report of quarter sized hail 6 miles north of Gun Barrel.

Hail, Goshen

When
May 9, 7:54 PM MST
Where
Goshen County, 5.08 mi SSE of La Grange
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.570, -104.130

An Emergency Management Official reported quarter sized hail 5 miles SSE of La Grange.

Hail, Laramie

When
May 9, 8:00 PM MST
Where
Laramie County, 5.76 mi NNE of Emkay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -104.980

A trained weather spotter located 10 miles west of Cheyenne reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088354, 1088357, 1088358, 1088360, 1088359.